Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS St. Louis, MO

January 7, 2008Audrain County, Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 7, 2008, 3:40 PM CST for Audrain County, Boone County, Callaway County, Missouri. It was in force for 50 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 7, 2008, 3:40 PM CST (21:40 UTC)
Expired
Jan 7, 2008, 4:30 PM CST
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Audrain County, MO, Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 3:50 PM CSTHAIL 0.885 W Kingdom City, MOWITH WIND ESTIMATES OF 40 MPH.
Jan 7, 4:05 PM CSTTSTM WND DMG2 Nne Hatton, MOESTIMATED WINDS OF 60 TO 70 MPH. SEVERAL MEDIUM TO LARGE TREE LIMBS DOWN. TWO STORM DOORS WERE REMOVED FROM THE HOUSE AND TOSSED 40 YARDS.
Jan 7, 4:05 PM CSTTSTM WND DMG2 Nw Hatton, MOESTIMATED WINDS OF 60 TO 70 MPH. SEVERAL MEDIUM TO LARGE TREE LIMBS DOWN. TWO STORM DOORS WERE REMOVED FROM THE HOUSE AND TOSSED 40 YARDS.
Jan 7, 4:05 PM CSTTSTM WND GST 60Mexico, MOPEA SIZED HAIL ALSO REPORTED WITH THIS STORM.
Jan 7, 4:10 PM CSTTSTM WND DMGLaddonia, MOTHREE QUARTER INCH HAIL WITH 60 TO 70 MPH GUSTS...SOME POWER LINES AND SMALL TREES DOWN.
Jan 7, 4:17 PM CSTFUNNEL CLOUD5 Ne Auxvasse, MOALONG HIGHWAY 54.
Jan 7, 4:40 PM CSTTSTM WND DMGLaddonia, MOSMALL TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 072141
SVRLSX
MOC007-019-027-072230-
/O.NEW.KLSX.SV.W.0006.080107T2140Z-080107T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CST MON JAN 7 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDRAIN COUNTY IN CENTRAL MISSOURI
  CENTRAL BOONE COUNTY IN CENTRAL MISSOURI
  NORTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 430 PM CST

* AT 337 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF MURRY...OR 6 MILES NORTHEAST OF COLUMBIA...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MURRY...
  HATTON...
  MEXICO...
  LADDONIA...
  FARBER...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3924 9144 3877 9238 3879 9240 3881 9239
      3882 9240 3882 9242 3893 9251 3934 9188
TIME...MOT...LOC 2140Z 234DEG 39KT 3903 9221

$$

BYRD
1 follow-up statement
000 
WWUS53 KLSX 072157
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CST MON JAN 7 2008

MOC007-019-027-072230-
/O.CON.KLSX.SV.W.0006.000000T0000Z-080107T2230Z/
CALLAWAY MO-BOONE MO-AUDRAIN MO-
357 PM CST MON JAN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR AUDRAIN...EASTERN BOONE AND NORTHWESTERN CALLAWAY COUNTIES...

AT 354 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HATTON...OR ABOUT 11 MILES SOUTHEAST OF CENTRALIA...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
AUXVASSE...MEXICO...VANDIVER...BENTON CITY...RUSH HILL...LADDONIA 
AND FARBER.

LAT...LON 3924 9144 3885 9222 3902 9227 3934 9188
TIME...MOT...LOC 2157Z 242DEG 45KT 3908 9200

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 3:08 PM CST, 32 minutes earlier.

Area forecast discussion, Jan 7, 3:08 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CST MON JAN 7 2008

.DISCUSSION...
BUSY JANUARY SEVERE WEATHER DAY WITH TORNADO WATCH ALREADY IN EFFECT
FOR NWRN THIRD OF THE CWA.  MAIN CONCERN DEALS WITH HOW SEVERE
TRENDS WILL EVOLVE THROUGH TONIGHT...AND POTENTIAL FOR HEAVY
RAINFALL TONIGHT.  FORECAST IS GENERALLY BASED ON THE GFS WHICH HAS
BETTER SUPPORT OF THE OTHER MODELS...THOUGH DID DISCOUNT ITS QPF
AND MASS FIELDS THAT ARE OVERDONE BY CONVECTIVE FEEDBACK.

SEVERE WEATHER POTENTIAL LOOKS TYPICAL OF DEEP COOL SEASON EVENTS
WITH CURRENT MUCAPES IN THE INSTABILITY AXIS RANGING UP TO 1000
J/KG THAT IS PROGGED WHICH WILL REMAIN BETWEEN 500-1000 J/KG THROUGH
12Z.  0-6KM BULK SHEAR OF 60-80KS WILL BE MORE THAN SUFFICIENT TO
OFFSET WEAK THERMODYNAMICS TO KEEP SEVERE WEATHER THREAT GOING
THROUGH THE NIGHT.  HAIL WILL CERTAINLY BE A THREAT WITH CURRENT
RADAR SHOWING 65 DBZ CORES REACHING 15K FT.  0-1KM BULK SHEAR OF
20-40KT INDICATES THE POSSIBILITY OF TORNADOES WITH ANY SURFACE
BASED STORM THROUGH THE NIGHT.

ALSO HAVE CONCERNS WITH HEAVY RAINFALL. CONSIDERED ISSUING A
FLOOD WATCH...BUT HOLDING OFF BECAUSE OF THE RELATIVELY DRY
SOIL MOISTURE. STRONG LOW LEVEL JET WILL CONTINUE TO TRANSPORT
HIGH VALUES OF PRECIPITABLE WATER INTO THE REGION...AND THERE WILL
BE SOME POTENTIAL FOR TRAINING GIVEN THE ALIGNMENT OF LOW LEVEL
AND UPPER LEVEL FLOW. WILL CONTINUE TO MENTION LOCALLY HEAVY
RAINFALL IN THE FORECASTS AND THE HWO.

COLD FRONT WILL NOT CLEAR THE ERN PART OF THE CWA UNTIL EARLY
AFTERNOON TOMORROW.  THERE WILL STILL BE THE POTENTIAL FOR SEVERE
UNTIL THE FRONT PASSES.

ANOTHER STORM SYSTEM WILL MOVE QUICKLY ACROSS THE REGION ON THURSDAY
BRINGING AND CHANCE OF RAIN OR SNOW.

IN THE EXTENDED (THURSDAY NIGHT-NEXT MONDAY)...MEDIUM RANGE MODELS
ARE IN FAIRLY GOOD AGREEMENT WITH UPPER FLOW GRADUALLY AMPILFYING
INTO EARLY NEXT WEEK...AND ONLY SHOW SOME MINOR TIMING DIFFERENCES
IN SHORTWAVES.   THERE ARE SOME DIFFERENCES BETWEEN THE STRENGTH OF
THE SHORTWAVE AND SUBSEQUENT STRENGTHENING OF SFC LOW FRIDAY INTO
SATURDAY OVER THE CENTRAL AND EASTERN UNITED STATES.  WILL LEAN
TOWARD THE ECWMF BASED ON ITS CONTNUITY FOR THIS FORECAST.  WITH
THIS SAID...WILL KEEP CHANCE OF RAIN/SNOW OVER THE EAST ON THURSDAY
NIGHT AS MIDWEEK TROUGH EXITS AREA.  ECMWF IS SLIGHTLY STRONGER THAN
OTHER MODELS WITH A TROUGH IN THE SRN STREAM THAT WILL MOVE ACROSS
THE REGION THIS WEEKEND...SO HAVE CHC OF RAIN OR SNOW GOING OVER THE
SRN AND ERN COUNTIES SATURDAY NIGHT AND SUNDAY.  ECWMF SHOWS ANOTHER
WEAK SHORTWAVE MOVING THROUGH NEXT MONDAY...BUT DOESNT LOOK LIKE
ENOUGH TO WARRANT MORE THAN SLIGHT CHANCES.  TEMPERATURES ARE BASED
ON A BLEND OF PERSISTENCE...HPC GUIDANCE AND ECWMF.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...WILL FCST BKN DIURNAL CUMULUS CLOUDS ARND 4000
FT THIS AFTN AS LOW LVL MOISTURE CONTS TO DPN AHD OF APPROACHING
MID-UPR LVL TROF AND ASSOCIATED CDFNT. MAY BE ISOLATED TO SCT
SHRA OR TSRA FM UIN TO COU BY LT AFTN BUT WILL LIKELY HOLD OFF INCLUDING
SHRA/TSRA IN THE UIN AND COU TAFS TIL THIS EVNG AS UPWARD LIFT
INCREASES AHD OF SFC WV DVLPG OVR SERN KS. CEILING HGTS SHOULD LWR
TO THE MVFR CATAGORY THIS EVNG AS THE SHRA/TSRA MOVE INTO THE
AREA. THE BEST THREAT OF TSRA SHOULD OCCUR DURING THE LATE EVNG IN
UIN AND COU...AND IN STL AND SUS DURING THE LT NGT HRS. THE SFC
WND SHOULD VEER ARND TO A NWLY DIRECTION BY THE END OF THE TAF
FCST PD IN UIN AND COU BHND THE SFC LOW MOVG NEWD THRU NRN IL AND
TRAILING CDFNT DROPPING SEWD THRU THE CWA.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 7, 2:11 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CST MON JAN 7 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
211 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS THIS
AFTERNOON WILL BE OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS
WEST CENTRAL ILLINOIS. THESE STORMS WILL BE CAPABLE PRODUCING
LARGE HAIL... DAMAGING WINDS AND TORNADOES WELL INTO THE OVERNIGHT
HOURS.  IN ADDITION...THESE STORMS WILL ALSO PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON TUESDAY...PRIMARILY
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. SOME STORMS COULD
BE SEVERE ACROSS SOUTH CENTRAL ILLINOIS ON TUESDAY.

THERE IS A CHANCE OF SNOW ACROSS THE AREA ON THURSDAY AND THURSDAY
NIGHT. THERE IS ALSO A CHANCE OF SNOW OVER SOUTHEAST MISSOURI AS
WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS ON SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Jan 7, 3:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             PALMYRA                 39.80N 91.52W
01/07/2008  E0.75 INCH       MARION             MO   LAW ENFORCEMENT

            DIME SIZED TO A LITTLE LARGER IN THE TOWN OF PALMYRA.

&&

SIPPRELL
Local storm report, Jan 7, 3:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             TIPTON                  38.65N 92.78W
01/07/2008  E0.88 INCH       MONITEAU           MO   EMERGENCY MNGR

&&

SIPPRELL
Local storm report, Jan 7, 3:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             SE QUINCY               39.93N 91.39W
01/07/2008  E1.75 INCH       ADAMS              IL   BROADCAST MEDIA

&&

SIPPRELL
Local storm report, Jan 7, 3:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             LIBERTY                 39.88N 91.11W
01/07/2008  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

            STRONG WINDS IN ASSOCIATION WITH HAIL.

&&

SIPPRELL
Local storm report, Jan 7, 3:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             COLUMBIA                38.95N 92.33W
01/07/2008  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

            NICKEL TO DIME SIZED HAIL COVERING THE GROUND WITH
            STRAIGHT LINE WINDS.

&&

SIPPRELL
Local storm report, Jan 7, 3:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             COLUMBIA                38.95N 92.33W
01/07/2008  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

            AT THE INTERSECTION OF COLLEGE AVENUE AND BUSINESS LOOP
            70.

&&

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:04 PM CSTSevere Thunderstorm WarningLSXLewis26 min
Jan 7, 2:39 PM CSTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Ralls36 min
Jan 7, 3:03 PM CSTTornado WarningLSXBoone, Moniteau42 min
Jan 7, 3:14 PM CSTSevere Thunderstorm WarningLSXMarion, Ralls31 min
Jan 7, 3:30 PM CSTTornado WarningLSXBoone, Cole, Moniteau45 min
Jan 7, 4:09 PM CSTTornado WarningLSXAudrain, Boone, Callaway51 min
Jan 7, 4:14 PM CSTTornado WarningLSXAudrain, Callaway, Montgomery, Pike, Ralls46 min
Jan 7, 4:42 PM CSTTornado WarningLSXCallaway, Lincoln, Montgomery, Pike, Warren48 min
Jan 7, 4:55 PM CSTTornado WarningLSXPike50 min
Jan 7, 5:29 PM CSTTornado WarningLSXLincoln, Pike46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.